Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

October 12, 2011Jefferson County, Washington County, Georgia

NWS Atlanta, GA issued this special weather statement at Oct 12, 2011, 1:14 AM EDT for Jefferson County, Washington County, Georgia. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2011, 1:14 AM EDT (05:14 UTC)
Expired
Oct 12, 2011, 2:45 AM EDT
In force
91 min
Issued by
NWS Atlanta, GA

Counties Jefferson County, GA, Washington County, GA

The radar

The Robins AFB radar (KJGX), 77 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WWUS82 KFFC 120514
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
114 AM EDT WED OCT 12 2011

GAZ074-076-120645-
114 AM EDT WED OCT 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WASHINGTON AND
JEFFERSON COUNTIES UNTIL 245 AM EDT...

AT 110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SHOWERS AND THUNDERSTORMS STRETCHING FROM NEAR SANDERSVILLE 
TO WRENS...AND MOVING NORTHEAST AT 30 MPH.

THIS AREA HAS ALREADY RECEIVED THREE INCHES OF RAIN OVER THE PAST 3 
HOURS AND ANOTHER INCH IS POSSIBLE AS THE SHOWERS AND THUNDERSTORMS 
CONTINUE TO TRAIN OVER WASHINGTON AND JEFFERSON COUNTIES.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
PARTS OF WASHINGTON AND JEFFERSON COUNTIES...INCLUDING AREAS AROUND 
SANDERSVILLE...DOWNS...RIDDLEVILLE...GRANGE...DAVISBORO...STAPLETONS 
CROSSROADS...AND WRENS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS 
ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY...THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.

&&

LAT...LON 3308 8229 3293 8227 3284 8232 3281 8242
      3277 8241 3282 8256 3277 8276 3281 8282
      3276 8296 3283 8297 3295 8308 3308 8304
      3313 8290 3324 8278 3323 8274 3315 8270
      3312 8258 3317 8259 3331 8239 3325 8225
TIME...MOT...LOC 0508Z 224DEG 25KT 3300 8260

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Oct 11, 9:30 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Oct 11, 9:30 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
930 PM EDT TUE OCT 11 2011

.UPDATE...
SLOW MOVING PSEUDO TROPICAL LOW ACROSS N FL/S GA WILL MOVE NE
OVERNIGHT AND CONTINUE TO BRING LIGHT TO MODERATE RAIN MAINLY TO
EASTERN SECTIONS OF THE STATE. MODELS DEPICT DEEP LOW-LEVEL MOISTURE
ACROSS EC/NE SECTIONS OF THE STATE THROUGH 12Z. AN AREA OF WEAK TO
MODERATE INSTABILITY ALSO ROTATES THROUGH THE SE/EC SECTIONS OF THE
STATE OVERNIGHT...AND THIS HAS ALREADY BEEN REFLECTED IN ISOLD TSRA
DEVELOPMENT ACROSS THESE AREAS. THE ACTIVITY ACROSS THE SE ALSO HAS
BEEN BANDING WITH SOME ORGANIZATION. THUS...HAVE ADDED ISOLD TSRA TO
EC/SE SECTIONS THROUGH 12Z. HAVE ALSO RAISED POPS TO DEFINITE ACROSS
EASTERN SECTIONS WHERE AT LEAST LIGHT RAIN WILL LIKELY CONTINUE
THROUGH THE NIGHT. QPF HAS BEEN HIGHEST IN A SE-NW ORIENTED BAND
FROM AHN-RMG. ADDITIONAL RAINFALL AMOUNTS SHOULD GENERALLY BE LESS
THAN 1 INCH...EXCEPT IN ISOLD AREAS ACROSS THE SE/EC PART OF THE
CWA. THUS...I DO NOT FORESEE ANY FLOOD PROBLEMS OVERNIGHT. HAVING
SAID THIS...WILL NEED TO WATCH DEVELOPMENT OF ANY ADDITIONAL HEAVY
RAINFALL IN THE AHN AREA...WHICH RECEIVED 2.0-2.5 INCHES LAST 24
HOURS. RAIN WILL MOVE OUT FROM THE NE EARLY WED...BUT SOME DZ MAY
CONTINUE ACROSS NC/NE SECTIONS THROUGH MID-MORNING. FOR TEMPS...MADE
ONLY A MINOR ADJUSTMENT UPWARD OF ONE DEGREE MOST LOCATIONS...AS
COOLING ADVERTISED BY MODELS NOT BEING REALIZED IN SEMI-TROPICAL AIR
MASS.

AS NOTED BY DAY SHIFT...SHARP UPPER TROUGH PROGGED TO SWEEP THROUGH
THE AREA THU. WITH RESIDUAL LOW-LEVEL MOISTURE AND WARMING
TEMPS...DYNAMICS AND INSTABILITY APPEAR SUFFICIENT FOR SOME
THUNDERSTORMS WITH THIS SYSTEM. SLIGHTLY COOLER...BUT MORE
IMPORTANTLY DRIER WEATHER SLATED TO MOVE INTO THE AREA FOR THE
WEEKEND.

19
&&

.PREV DISCUSSION... /ISSUED 301 PM EDT TUE OCT 11 2011/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

LOW PRESSURE ALONG THE NORTHERN GULF IS BEGINNING TO MOVE NORTH...
WITH THE MID-LEVEL CIRCULATION SLOWLY BEGIN ABSORBED BY THE
LONGWAVE TROUGH MOVING THROUGH THE MIDDLE OF THE COUNTRY. STILL HAVE
HIGH CHANCE TO LIKELY POPS ACROSS THE AREA OVERNIGHT...ESPECIALLY
NORTH GEORGIA. GUIDANCE HAS BEEN TOO COOL ON OVERNIGHT LOWS THE PAST
FEW NIGHTS...SO WITH BIAS-CORRECTED VALUES TEMPS TONIGHT ARE ABOVE
GUIDANCE. SLIGHT CHANCE POPS LINGERS NORTH AND EAST ON WEDNESDAY AND
STILL EXPECT SIGNIFICANT CLOUD COVER BUT SHOULD SEE ENOUGH BREAKS
DURING THE DAY FOR TEMPS TO INCREASE INTO THE 70S JUST ABOUT
EVERYWHERE.

BOTH THE GFS AND ECMWF ARE BRINGING THE NEXT FRONT THROUGH WITH A
SHARPER MID-LEVEL TROUGH...RESULTING IN HIGHER POPS ESPECIALLY
ACROSS NORTH GEORGIA DURING THE DAY THURSDAY. HAVE INCLUDED
THUNDER IN THE GRIDS FOR THURSDAY AFTERNOON AS MLCAPES INCREASE TO
AROUND 500 J/KG ACROSS THE AREA...THOUGH MOST SHEAR REMAINS WELL
TO OUR NORTH. TEMPERATURES SLIGHTLY WARMER ON THURSDAY ESPECIALLY
SOUTH WHERE MORE SUN SHOULD PEEK THROUGH. BEHIND THE FRONT EXPECT
CLEARING CONDITIONS...BREEZY NORTHWEST WINDS AND COOLER OVERNIGHT
LOWS.

25

LONG TERM /FRIDAY THROUGH TUESDAY/...
/ISSUED 222 AM EDT TUE OCT 11 2011/

BEHIND THE FRONT...ZONAL FLOW WILL BEGIN TO ESTABLISH ITSELF ALONG
WITH DRIER AIR. GFS AND ECMWF HINT AT THE DEVELOPMENT OF HIGH
PRESSURE ALONG THE GULF COAST BY SUNDAY. THIS PATTERN SHOULD PERSIST
THROUGH TUESDAY WITH THE GFS BRINGING ANOTHER FRONT THROUGH. THE
ECMWF KEEPS HIGH PRESSURE OVER THE REGION. TEMPERATURES SHOULD
TREND TOWARDS NORMAL DURING THIS PERIOD AS THE DRIER AIR MASS IS
MORE SEASONABLE FOR GEORGIA THIS TIME OF YEAR.

17/10
&&

.AVIATION...
00Z UPDATE...
CIGS HAVE BEEN DOWN AT THE TERMINALS FOR MOST OF THE DAY AND
EXPECT THIS TREND TO CONTINUE THROUGH MIDNIGHT.
THEREAFTER...GUIDANCE IN AGREEMENT IN A LOWER OF THE
CIGS...ESPECIALLY AT AHN AND MCN. DIFFERENCES COME IN WED MORNING
WRT TIMING OF IMPROVEMENT AND WIND SHIFT. HAVE LEANED TOWARD A
LATER WIND SHIFT TO THE NW AND CONSEQUENTLY AM KEEPING LOWER CIGS
IN THROUGH THE EARLY AFTERNOON HOURS.

//ATL CONFIDENCE...00Z UPDATE...
MEDIUM CONFIDENCE MOST ELEMENTS...EXCEPT LOW CONFIDENCE ON TIMING
OF LIFR CIGS.

23
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          56  76  59  78 /  70  20  20  40
ATLANTA         57  75  63  75 /  50  10  20  30
BLAIRSVILLE     55  71  54  68 /  70  20  20  60
CARTERSVILLE    57  74  59  76 /  40  10  20  40
COLUMBUS        62  79  63  82 /  30   5  10  20
GAINESVILLE     56  73  61  74 /  60  20  20  40
MACON           60  76  61  83 /  50  20  10  20
ROME            58  74  59  76 /  50  10  30  40
PEACHTREE CITY  59  74  59  78 /  40   5  20  30
VIDALIA         62  79  62  84 /  50  20  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19/25/23/17/10
Hazardous weather outlook, Oct 11, 10:00 PM EDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1000 PM EDT TUE OCT 11 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1000 PM EDT TUE OCT 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TUESDAY NIGHT
ISOLATED THUNDERSTORMS POSSIBLE ACROSS EAST GEORGIA.

.SYNOPSIS...
A TROUGH OF LOW PRESSURE ALOFT ACROSS THE SOUTHEAST U.S. AND A WEAK
SURFACE LOW ACROSS SOUTH GEORGIA WILL DRIFT SLOWLY NORTHEAST THROUGH
WEDNESDAY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL BE OCCASIONAL
CLOUD-TO-GROUND LIGHTNING AND LOCALLY HEAVY RAIN.

.DISCUSSION...
A PSEUDO-TROPICAL LOW CONTINUES TO AFFECT THE SOUTHEAST U.S. THIS
SYSTEM WILL MOVE SLOWLY NORTHEAST TOWARD THE CAROLINAS THROUGH
WEDNESDAY. MOIST EASTERLY MARITIME FLOW CONTINUES ACROSS THE REGION
IN ADVANCE OF THE SURFACE LOW. WHILE MOST OF NORTH AND CENTRAL
GEORGIA REMAINS TOO COOL AND STABLE FOR THUNDERSTORMS...AN AREA OF
INSTABILITY WAS ROTATING NORTHEAST THROUGH THE SOUTHEAST PART OF THE
STATE IN ASSOCIATION WITH THE UPPER LOW...SUPPORTING ISOLATED
THUNDERSTORM DEVELOPMENT. THESE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH AND PARTS OF
CENTRAL GEORGIA WEDNESDAY NIGHT AND THURSDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

19

In the hours before

Special weather statement, Oct 12, 1:14 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
114 AM EDT WED OCT 12 2011

GAZ074-076-120645-
114 AM EDT WED OCT 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WASHINGTON AND
JEFFERSON COUNTIES UNTIL 245 AM EDT...

AT 110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS STRETCHING FROM NEAR SANDERSVILLE
TO WRENS...AND MOVING NORTHEAST AT 30 MPH.

THIS AREA HAS ALREADY RECEIVED THREE INCHES OF RAIN OVER THE PAST 3
HOURS AND ANOTHER INCH IS POSSIBLE AS THE SHOWERS AND THUNDERSTORMS
CONTINUE TO TRAIN OVER WASHINGTON AND JEFFERSON COUNTIES.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
PARTS OF WASHINGTON AND JEFFERSON COUNTIES...INCLUDING AREAS AROUND
SANDERSVILLE...DOWNS...RIDDLEVILLE...GRANGE...DAVISBORO...STAPLETONS
CROSSROADS...AND WRENS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY...THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.

&&

LAT...LON 3308 8229 3293 8227 3284 8232 3281 8242
      3277 8241 3282 8256 3277 8276 3281 8282
      3276 8296 3283 8297 3295 8308 3308 8304
      3313 8290 3324 8278 3323 8274 3315 8270
      3312 8258 3317 8259 3331 8239 3325 8225
TIME...MOT...LOC 0508Z 224DEG 25KT 3300 8260

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 1:50 AM EDTFlash Flood WarningFFCJefferson6 hr

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.